Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 17, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Sep 18, 2024, 1:44 AM MDT for 12 counties in Nebraska. It took effect at Sep 18, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2024, 1:44 AM MDT (07:44 UTC)
- In effect from
- Sep 18, 2024, 12:00 PM MDT
- Expired
- Sep 18, 2024, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS North Platte, NE
Counties Arthur County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Holt County, NE, Keith County, NE, Keya Paha County, NE, Rock County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 28 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WWUS83 KLBF 180744 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 244 AM CDT Wed Sep 18 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY AFTERNOON AND EARLY EVENING... NEZ204-208-190200- /O.NEW.KLBF.FW.W.0017.240918T1800Z-240919T0200Z/ Eastern Panhandle/Crescent Lake NWR- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest- 244 AM CDT Wed Sep 18 2024 /144 AM MDT Wed Sep 18 2024/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR and Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest. * TIMING...11 AM MDT through 8 PM MDT Wednesday. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the middle to upper 80s. * LIGHTNING...None expected. * IMPACTS...Any fire start may spread rapidly and become very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
873 WWUS83 KLBF 181052 CCA RFWLBF URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service North Platte NE 552 AM CDT Wed Sep 18 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY AFTERNOON AND EARLY EVENING... NEZ204-208-190200- /O.COR.KLBF.FW.W.0017.240918T1800Z-240919T0200Z/ Eastern Panhandle/Crescent Lake NWR- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest- 552 AM CDT Wed Sep 18 2024 /452 AM MDT Wed Sep 18 2024/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR and Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest. * TIMING...Noon MDT through 8 PM MDT Wednesday. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the middle to upper 80s. * LIGHTNING...None expected. * IMPACTS...Any fire start may spread rapidly and become very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
544 WWUS83 KLBF 181858 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 158 PM CDT Wed Sep 18 2024 NEZ204-208-190200- /O.CON.KLBF.FW.W.0017.000000T0000Z-240919T0200Z/ Eastern Panhandle/Crescent Lake NWR- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest- 158 PM CDT Wed Sep 18 2024 /1258 PM MDT Wed Sep 18 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF THE PANHANDLE AND NORTHERN NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR and Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest. * TIMING...Through 8 PM MDT Wednesday. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph, highest near the Pine Ridge. * RELATIVE HUMIDITY...Near or below 15 percent, lowest values near the Pine Ridge. * TEMPERATURES...Highs in the lower to mid 80s. * LIGHTNING...None expected. * IMPACTS...Any fire start may spread rapidly and become very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
335 WWUS83 KLBF 190147 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 847 PM CDT Wed Sep 18 2024 NEZ204-208-190300- /O.EXP.KLBF.FW.W.0017.000000T0000Z-240919T0200Z/ Eastern Panhandle/Crescent Lake NWR- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest- 847 PM CDT Wed Sep 18 2024 /747 PM MDT Wed Sep 18 2024/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR PARTS OF THE PANHANDLE AND NORTHERN NEBRASKA... Winds have weakened and falling temperatures have allowed for increasing humidity values late this evening. The threat for Red Flag conditions has ended. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Sep 17, 11:40 PM MDT, 2 hours 4 minutes earlier. Its key messages:
- Strong to severe thunderstorms are expected to move into western Nebraska Nebraska this evening with the primary threat being damaging wind gusts of up to 80 mph..
- Strong southerly winds gusting up to 50 mph across much of the region will continue to create elevated to near critical fire weather conditions into this evening,mainly west of Hwy 83.
- Active weather looks to return this weekend into early next week as another trough within southwest flow aloft tracks across the area. At this time, precise details remain somewhat uncertain.
Area forecast discussion, Sep 17, 11:40 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1240 AM CDT Wed Sep 18 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected to move into western Nebraska Nebraska this evening with the primary threat being damaging wind gusts of up to 80 mph.. - Strong southerly winds gusting up to 50 mph across much of the region will continue to create elevated to near critical fire weather conditions into this evening,mainly west of Hwy 83. - Active weather looks to return this weekend into early next week as another trough within southwest flow aloft tracks across the area. At this time, precise details remain somewhat uncertain. && .SHORT TERM /THROUGH TONIGHT/... Issued at 248 PM CDT Tue Sep 17 2024 After nearly full sun into this afternoon, temperatures have reached well into the 90s with a well mixed boundary layer getting high momentum winds winds aloft to the surface with gusts of 35 to 45mph across central and western Nebraska. Given low humidity and dry fuels west of Hwy 83 there will be enhanced to near critical fire conditions into this evening. A cold front approaching from the west is triggering thunderstorms upstream over the higher terrain and this activity will eventually come off the terrain and move thorugh the panhandle and into the western sandhills early this evening. Dry air is keeping instability limited to the west though mechanical lift and modest lapse rates aloft will fuel initial development. However the dry boundary layer with steep low level lapse rates and widespread DCAPE values of 1400J/kg will aid downward momentum transfer and create robust thunderstorm outflows. There will be potential for significant winds in excess of 75mph as the thunderstorms move in early this evening west of west of Hwy 83, and especially out to Hwy 61. Greater instability to the east will start to wane with loss of daytime heating as the storms continue moving east to the Hwy 83 corridor later this evening, though strops will maintain potential for winds in excess of 60mph through Hwy 83 before diminishing as the continue further east through the overnight hours. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 248 PM CDT Tue Sep 17 2024 While moderate uncertainty continues through the extended period, the latest run of ensembles seems to be favoring the initial closed low over the northern Rockies moving northeastward into southern Canada through the end of the week, while the second closed low takes a more southerly track through southern CA and the Four Corners and moving across the Plains this weekend. The result will be high confidence in temperatures trending cooler with readings generally below normal this weekend and into the first part of next week, though confidence in precipitation is much lower. There is disagreement among ensemble members with varying degrees of run-to-run consistency as to how rapidly and how much the second low fills as it moves into the Plains, as well as exactly how far south the system will dig. This has direct implications for precipitation potential this weekend with potential for a tight north/south gradient between little precipitation north and significant precipitation south, and this is evident with dispersion increasing in QPF plumes through the weekend. Box and whisker plots also show the uncertainty with a range of about 0.40 inches in the 25th percentile to 1.39 inches in the 75th percentile at North Platte for 24 hour precipitation ending Sunday morning, and these numbers become 0.10 and 0.84 at Valentine. So after 2 dry days Wednesday and Thursday we will see a steadily increasing potential for precipitation through the weekend with the possibility for significant precipitation mainly limited to locations from Imperial through North Platte to O'Neill southward. Uncertainty continues into the first part of next week with potential for unsettled conditions in northwest flow aloft. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1232 AM CDT Wed Sep 18 2024 A broken line of thunderstorms continues to track north/northeast into north central Nebraska. This line may bring brief MVFR cigs/vsbys and gusty, erratic winds, exiting eastward out of the area prior to sunrise this morning. Thereafter, VFR conditions are expected to prevail across western and north central Nebraska through the remainder of the period. Southerly winds will remain breezy (20 - 25 kts) across north central Nebraska tonight, gradually weakening into sunrise this morning. Southwesterly winds remain light elsewhere at 10 to 15 kts, though increasing this afternoon near the Pine Ridge, with gusts of 20 to 25 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Viken
Hazardous weather outlook, Sep 17, 2:27 PM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Tue Sep 17 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Tue Sep 17 2024 /227 PM MDT Tue Sep 17 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Elevated to near critical fire weather conditions west of Hwy 83 and especially from Hwy 61 westward primarily due to strong southerly winds. Thunderstorms will move eastward out of the panhandle and into the western sandhills early this evening with potential for damaging winds in excess of 75mph. The storms will continue moving eastward with potential for winds in excess of 60mph along the Hwy 83 corridor late this evening. Storms will then be diminishing as they move further east of Hwy 83 overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for thunderstorms exist Friday night through Sunday. At this time, the threat for severe storms is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Sep 17, 8:05 PM MDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
905 PM CDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM Tstm Wnd Gst 3 NNE Kingsley Dam 41.25N 101.63W
09/17/2024 M58 MPH Keith NE Mesonet
&&
CRSpecial weather statement, Sep 17, 8:36 PM MDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
936 PM CDT Tue Sep 17 2024
NEZ038-059-071-180315-
Custer NE-Frontier NE-Lincoln NE-
936 PM CDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT FRONTIER...EASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES THROUGH 1015 PM CDT...
At 935 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Platte to near Lebanon. Movement was
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Platte, Curtis, Brady, Eustis, Maxwell, Moorefield, Stockville,
Medicine Creek Reservoir State Recreation Area, Lake Maloney State
Recreation Area, Keith, Maywood, Freedom, Orafino, Birdwood, Vroman,
and Dancing Leaf Earth Lodge.
This includes the following highways...
Highway 97 between mile markers 1 and 3.
Interstate 80 in Nebraska between mile markers 172 and 207.
Highway 83 between mile markers 42 and 52, and between mile markers
63 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4035 10054 4120 10091 4139 10024 4070 10022
4070 9998 4044 9998 4043 10005 4044 10009
4035 10010
TIME...MOT...LOC 0235Z 252DEG 36KT 4116 10080 3999 10030
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Sep 17, 8:41 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
941 PM CDT Tue Sep 17 2024
NEZ005-024-025-036>038-059-180330-
Hooker NE-Eastern Cherry NE-Custer NE-McPherson NE-Thomas NE-
Lincoln NE-Logan NE-
941 PM CDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHERRY...
SOUTHEASTERN HOOKER...NORTHEASTERN LINCOLN...LOGAN...MCPHERSON...WEST
CENTRAL CUSTER AND THOMAS COUNTIES THROUGH 1030 PM CDT/930 PM MDT/...
At 940 PM CDT/840 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Mullen to
near Tryon to 7 miles north of North Platte. Movement was northeast
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stapleton, Thedford, Tryon, Arnold, Gandy, Ringgold, Logan, Highway
83 crossing The Dismal River, Tarboz Lake, Shanklin Bluff, Hoagland,
Brown Lake, Norway, Highway 97 crossing the Dismal River, Natwick,
and Shimmons Lake.
This includes the following highways...
Highway 2 between mile markers 196 and 224.
Highway 92 between mile markers 194 and 250.
Highway 97 between mile markers 4 and 58.
Highway 83 between mile markers 94 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern, north central and west central Nebraska.
&&
LAT...LON 4225 10042 4139 10016 4119 10092 4179 10131
TIME...MOT...LOC 0240Z 233DEG 36KT 4186 10098 4162 10088 4124 10079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BrownThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:25 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 50 min |
| Sep 17, 6:33 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Deuel, Keith, Perkins | 42 min |
| Sep 17, 6:39 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 51 min |
| Sep 17, 6:48 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Grant, Sheridan | 42 min |
| Sep 17, 7:15 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith, Perkins | 45 min |
| Sep 17, 7:18 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 42 min |
| Sep 17, 7:25 PM MDT | Special Weather Statement | LBF | Arthur, Grant | 50 min |
| Sep 17, 8:36 PM MDT | Special Weather Statement | LBF | Frontier, Lincoln | 39 min |
| Sep 17, 8:41 PM MDT | Special Weather Statement | LBF | Logan, McPherson, Thomas | 49 min |
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.